Alert archive / South Dakota / Flash Flood Warnings in 2018

Flash Flood Warning 13, NWS Rapid City, SD

July 21, 2018Pennington County, South Dakota

NWS Rapid City, SD issued this flash flood warning at Jul 21, 2018, 7:59 PM MDT for Pennington County, South Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2018, 7:59 PM MDT (01:59 UTC)
Expired
Jul 21, 2018, 10:41 PM MDT
In force
3 hr
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Flood severity
None

County Pennington County, SD

The radar

The Rapid City radar (KUDX), 68 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 8:32 PM MDTFLASH FLOOD1 E Hill City, SDROAD WAY FLOODED NEAR HOME

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 2.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3340 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

141 
WGUS53 KUNR 220159
FFWUNR
SDC103-220500-
/O.NEW.KUNR.FF.W.0013.180722T0159Z-180722T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Rapid City SD
759 PM MDT SAT JUL 21 2018

The National Weather Service in Rapid City has issued a

* Flash Flood Warning for...
  Western Pennington County in west central South Dakota...

* Until 1100 PM MDT

* At 758 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Hill City, Keystone, Mount Rushmore National Memorial, Keystone
  Wye, Horse Thief Lake, Palmer Gulch Resort and Sheridan Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4397 10374 4397 10340 4386 10340 4385 10373
      4386 10374

$$

Carstens
2 follow-up statements
627 
WGUS73 KUNR 220351
FFSUNR

Flash Flood Statement
National Weather Service Rapid City SD
951 PM MDT SAT JUL 21 2018

SDC103-220500-
/O.CON.KUNR.FF.W.0013.000000T0000Z-180722T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pennington SD-
951 PM MDT SAT JUL 21 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
WESTERN PENNINGTON COUNTY...

At 950 PM MDT, Doppler radar indicated that the thunderstorms 
producing heavy rain across the warned area have ended. Up to two 
inches of rain has fallen. Runoff from the rain will continue to 
produce flooding. 

Some locations that will experience flooding include...
Hill City, Keystone, Mount Rushmore National Memorial, Keystone Wye,
Black Elk Peak, Medicine Mountain, Horse Thief Lake, Palmer Gulch
Resort and Sheridan Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4397 10374 4397 10340 4386 10340 4385 10373
      4386 10374

$$

Carstens
790 
WGUS73 KUNR 220441
FFSUNR

Flash Flood Statement
National Weather Service Rapid City SD
1041 PM MDT SAT JUL 21 2018

SDC103-220451-
/O.CAN.KUNR.FF.W.0013.000000T0000Z-180722T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pennington SD-
1041 PM MDT SAT JUL 21 2018

...THE FLASH FLOOD WARNING FOR WESTERN PENNINGTON COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4397 10374 4397 10340 4386 10340 4385 10373
      4386 10374

$$

Carstens

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 5:15 PM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 21, 5:15 PM MDT, 2 hours 44 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
515 PM MDT Sat Jul 21 2018

.DISCUSSION...(This Evening Through Saturday)
Issued at 125 PM MDT Sat Jul 21 2018

19z surface analysis had low over eastern MT with cold front into
northwest WY and boundary into eastern WY. Ahead of low,
sustained southeasterly winds have pushed dew points to 65-70F -
IA humidity levels continue. 0.5km 1-minute visible imagery shows
moist tongue well with well-defined cumulus field. Agitated
CU/TCU over far northwest SD and northeast WY. MLCAPE at 2-3KJ/kg+,
but MLCIN 50-150J/kg particularly on the SD plains. Hard to pick
out a distinct wave on the water vapour matinee, but it shows
copious amounts of monsoonal moisture over the CWA wrapping around
upper ridge centered over CO/NM. 0-6km bulk shear marginal for
organized storms now, but it slowly increases by evening to
15-20m/s as cap erodes. Expect at least isolated T+ coverage later
this afternoon with large hail possible for supercells and severe
wind gusts in other convection. Precipitable waters peak at
150-200% of normal with supercell motions over the Flash Flood
Watch areas as low as 5-10kts by evening, so torrential rain
possibility remains. Activity will shift east/northeast tonight
with lows near guidance.

Sunday, upper trough currently over southwest Canada zips across
south central Canada pushing cold front through the CWA as it
flattens upper level ridge. 850mb winds behind front 20-30kts with
modest cold air advection - windy spots will be seen. Much drier
air behind the front will suppress thunderstorms chances behind it
Sunday afternoon, but moderate instability/shear forecast ahead
of the front with marginal threat for large hail/damaging winds
east of the Black Hills. Temperatures will be near guidance. Enjoy
a nice respite Sunday night.

Next week, upper ridge remains flat as it slowly moves west. West-
northwest flow aloft will become northwest as a series of
disturbances moves through. Looks seasonal first part of the week
with cooler than normal temperatures for the second half.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 512 PM MDT Sat Jul 21 2018

Scattered thunderstorms will move across the are this evening,
with IFR conditions. Coverage of storms will diminish after 06Z.
Gusty northwest winds expected across far western South Dakota
plains behind a cold front. Thunderstorms will develop across
south central South Dakota Sunday afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through late tonight for SDZ024>030-041-042-
     072-074.

WY...Flash Flood Watch through late tonight for WYZ057.

&&

DISCUSSION...Helgeson
AVIATION...7
Hazardous weather outlook, Jul 21, 6:56 AM MDT, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
656 AM MDT Sat Jul 21 2018

SDZ024>030-041-042-072-074-WYZ057-221300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-
Wyoming Black Hills-
656 AM MDT Sat Jul 21 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible today, with scattered storms
expected this evening. Some thunderstorms could become severe.
Additionally, heavy rain on top of already saturated soils could
cause flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An active weather pattern will bring near daily chances for
showers and thunderstorms. Strong to severe storms will be
possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-013-031-043-044-073-WYZ054>056-058-071-221300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Pennington Co Plains-Jackson-Bennett-Southern Meade Co Plains-
Northern Campbell-Southern Campbell-Western Crook-Weston-
Northeastern Crook-
656 AM MDT Sat Jul 21 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible today, with scattered storms
expected this evening. Some thunderstorms could become severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An active weather pattern will bring near daily chances for
showers and thunderstorms. Strong to severe storms will be
possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-046-047-049-221300-
Ziebach-Haakon-Mellette-Todd-Tripp-
656 AM MDT Sat Jul 21 2018 /756 AM CDT Sat Jul 21 2018/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible today, with scattered storms
expected this evening. Severe weather is not expected at this
time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An active weather pattern will bring near daily chances for
showers and thunderstorms. Strong to severe storms will be
possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 21, 7:26 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
726 PM MDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             2 SW DOWNTOWN RAPID CIT 44.07N 103.25W
07/21/2018  E0.75 INCH       PENNINGTON         SD   PUBLIC

            MPING REPORT

&&

KDS
Local storm report, Jul 21, 7:41 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
741 PM MDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     RAPID CITY AIRPORT      44.05N 103.06W
07/21/2018  M67 MPH          PENNINGTON         SD   ASOS

&&

EAGAN
Local storm report, Jul 21, 7:47 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
747 PM MDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HEAVY RAIN       4 SSW DOWNTOWN RAPID CI 44.03N 103.25W
07/21/2018  M2.13 INCH       PENNINGTON         SD   NWS EMPLOYEE

0737 PM     HEAVY RAIN       2 SW DOWNTOWN RAPID CIT 44.06N 103.25W
07/21/2018  M1.43 INCH       PENNINGTON         SD   NWS EMPLOYEE

0739 PM     HEAVY RAIN       10 SSW DOWNTOWN RAPID C 43.95N 103.30W
07/21/2018  M2.35 INCH       PENNINGTON         SD   MESONET

&&

AFOSCATO
Special weather statement, Jul 21, 7:49 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Rapid City SD
749 PM MDT SAT JUL 21 2018

SDZ026-028-220230-
Central Black Hills SD-Rapid City SD-
749 PM MDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PENNINGTON COUNTY
UNTIL 830 PM MDT...

At 748 PM MDT, Doppler radar was tracking a strong thunderstorm near
Palmer Gulch Resort, or near Hill City, moving northeast at 15 mph.

Pea to dime size hail and winds in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Southwestern Rapid City, Hill City, Hisega, Rockerville, Sheridan
Lake, Bear Country, Keystone Wye, Medicine Mountain, Horse Thief
Lake, Palmer Gulch Resort and Mount Rushmore National Memorial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
west central South Dakota.

LAT...LON 4386 10373 4394 10376 4410 10334 4391 10325
TIME...MOT...LOC 0148Z 246DEG 12KT 4393 10352

Eagan
Local storm report, Jul 21, 7:54 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
754 PM MDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HEAVY RAIN       2 SSE DOWNTOWN RAPID CI 44.05N 103.21W
07/21/2018  M2.00 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

AFOSCATO
Local storm report, Jul 21, 7:59 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
759 PM MDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     3 NNE DOWNTOWN NEWCASTL 43.90N 104.18W
07/21/2018  E60 MPH          WESTON             WY   TRAINED SPOTTER

            AT LEAST 60 MPH GUSTS, SUSTAINED 40-50 MPH

&&

KDS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:13 PM MDTSevere Thunderstorm WarningUNRLawrence, Pennington62 min
Jul 21, 6:45 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington30 min
Jul 21, 6:50 PM MDTAreal Flood AdvisoryUNRMeade, Pennington3 hr
Jul 21, 7:01 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington59 min
Jul 21, 7:16 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington59 min
Jul 21, 7:23 PM MDTFlash Flood WarningUNRMeade, Pennington3 hr
Jul 21, 7:49 PM MDTSpecial Weather StatementUNRCuster41 min
Jul 21, 8:06 PM MDTSevere Thunderstorm WarningUNRPennington39 min
Jul 21, 8:18 PM MDTSpecial Weather StatementUNRPennington42 min
Jul 21, 8:22 PM MDTSpecial Weather StatementUNRCuster38 min
Jul 21, 9:02 PM MDTAreal Flood AdvisoryUNRCuster, Pennington3 hr
Jul 21, 9:04 PM MDTSpecial Weather StatementUNRPennington41 min
Jul 21, 9:18 PM MDTSpecial Weather StatementUNRCuster42 min
Jul 21, 11:47 PM MDTSpecial Weather StatementUNRBennett43 min
Jul 22, 12:18 AM MDTAreal Flood WarningUNRCuster, Pennington14 hr
Jul 22, 2:52 AM MDTAreal Flood WarningUNRPennington11 hr
Jul 22, 3:52 PM MDTSpecial Weather StatementUNRHaakon38 min
Jul 22, 4:31 PM MDTSpecial Weather StatementUNRHaakon44 min
Jul 22, 5:41 PM MDTSevere Thunderstorm WarningUNRMellette, Todd64 min

Nearby

Flash Flood Warnings in South Dakota, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.